Treatment tips for patients with Tumor Lysis Syndrome

Unfortunately, transport personnel are often called as a result of acute TLS that has not been addressed until the patient becomes seriously ill


A 14-year-old female previously in good health presents to a local community emergency room with a two week history of fatigue, bruising, ongoing bleeding from an immunization injection site, fever, ear infection and a platelet count of 8000/ml3.

She was subsequently transferred to a larger regional center for evaluation and treatment of acute lymphoblastic leukemia (ALL). Following diagnostic testing and placement of a central infusion port, the patient was given her first round of IV and Intrathecal chemotherapy.

Four days later, the patient experienced intractable nausea and vomiting, and a progressive decline in mentation. Seizure activity followed shortly after that and her cardiac rhythm declined to an unstable ventricular tachycardia.

Despite cardioversion and antiarrhythmic therapy, the young patient deteriorated to a pulseless rhythm. Resuscitation resulted in a return of spontaneous circulation (ROSC) after a 20-minute down time. A critical care transport team was called to transfer this critically ill teenager to a tertiary regional pediatric specialty center 50 nautical miles away.

Upon arrival of the transport team, the patient is intubated on conservative, volume-control ventilator settings. Her vital signs include a heart rate of 152 and sinus; an arterial blood pressure of 112/53 (73); an oxygen saturation of 100% and a respiratory rate of 30 (breathing over the set ventilator rate of 18 breaths per minute).

She is bleeding from her mouth, both nares and all of her vascular access sites. She has deep purple ecchymosis to her upper face and eyes. Breath sounds are coarse bilaterally. Her skin is mottled and cool with delayed capillary refill. She is unresponsive to painful stimuli.

Significant laboratory studies include a serum potassium of 8.9 mEq/L; ionized calcium level of 0.82 mEq/dl; serum hemoglobin of 5.3 gm/dl; platelet count of 77,000/mm3; and a PT/aPTT of 42 seconds and 58 seconds respectively.

Her latest arterial blood gas values include a pH of 7.04; a PaCO2 of 20; a PaO2 of 348; a Bicarbonate (HCO3) of 8.8 and a serum lactate of 7.9 mmol/L. The derangement of her laboratory studies and pathophysiology surrounding this young girl's illness will be this month's focus.

Diagnosis and pathophysiology
The patient is suffering from acute tumor lysis syndrome (TLS). TLS is a combination of severe metabolic abnormalities that occur in response to the rapid destruction of malignant cells following the initiation of cancer treatment (either chemotherapy or radiation therapy)1.

It is commonly seen after chemotherapy for hematologic malignancies such as all, non-Hodgkins lymphoma and Burkitt's lymphoma6. It is typically characterized by hyperkalemia, hyperphosphatemia, hypocalcemia, and hyperuricemia7.

TLS is the result of a massive release of intracellular contents after tumor cell death as a potential outcome of cancer treatment. Nucleic acid products released cause hyperuricemia and uric acid crystal formation and this has the potential of accumulating in the renal tubules. Collection of crystals decreases tubular flow, which leads to acute renal failure. Hypovolemia worsens this. The release of intracellular potassium may cause life-threatening cardiac arrhythmias. The increase in serum phosphorous results in hypocalcemia, leading to arrhythmias and seizures3.

A commonly accepted definition of TLS includes a laboratory component and a clinical component2. "Laboratory" TLS includes two or more of the following:

  • Serum Uric acid greater than or equal to 8 mg/dl –OR- a 25% increase from baseline
  • Serum Potassium greater than or equal to 6 mEq/dl –OR- a 25% increase from baseline
  • Serum Phosphorous greater than or equal to 6.5 mg/dl –OR- a 25% increase from baseline 
  •  Serum Calcium less than or equal to 7 mg/dl –OR- a 25% decrease from baseline

"Clinical" TLS includes laboratory TLS plus one of the following:

  • Serum creatinine greater than or equal to 1.5 times the upper limit
  • Cardiac arrhythmias or sudden cardiac death 
  •  Seizures

Treatment and transport priorities
While primary therapy for TLS is prevention by maximizing glomerular filtration rate and management of sequelae related to hyperuriceia. "Pre-hydration" is mainstay therapy7. Isotonic crystalloid followed by 5% Dextrose with one quarter to half normal saline at twice maintenance rate are the intravenous fluids of choice7.

Medication used to address the effects of hyperuricemia include oral Allopurinol at 10 mg/kg/day, divided in to 3 doses. Another option is a recombinant enzyme used to reduce uric acid levels by converting it to an easily excretable water-soluble form. The drug is called Rasburicase and is given IV at a dose of 0.15 to 0.2 mg/kg7. Management and prevention should be guided by serial laboratory and ECG studies.

Unfortunately, transport personnel are often called as a result of acute TLS that has not been addressed until the patient becomes seriously ill. As a primary intervention upon arrival to the bedside, volume resuscitation should be of primary concern.

Care should be taken with patients with oliguria and/or cardiac compromise to prevent fluid overload. Diuresis should only be considered in the presence of an adequate hydration status1,3,6,7. This should be dictated by urine output and/or central venous pressure (CVP) readings.

Electrolyte disturbances should be concurrently addressed; with the priority placed upon management of severe hyperkalemia. Most critical care transport teams utilize a similar approach to the management of life-threatening hyperkalemia which includes administration of calcium gluconate or chloride, IV insulin and dextrose, albuterol therapy and sodium bicarbonate. Caution is advised with sodium bicarbonate due to its propensity for creating calcium phosphate salts2.

Additionally, care should be utilized when addressing hypocalcemia with calcium replacement therapy as an increase in circulating calcium could potentially bind with phosphorous. Many of the experts suggest treating the hyperphosphatemia before the hypocalcemia except in extreme circumstances, such as tetany, seizures and life-threatening cardiac arrhythmias.

However, in the transport setting, this may is not practical as acute management of hyperphosphatemia and hyperuricemia involves renal replacement therapies (either continuous or acute hemodialysis runs). Additional management includes supportive care of hemodynamics, ventilation, lethal cardiac arrhythmias and bleeding.

Disposition of the young patient in the case study
Acutely, the patient received multiple bolus doses of calcium gluconate. Her CVP of 2 mmHg was treated with normal saline until blood products arrived from the local blood bank. These blood products included packed red cells (to address the low hemoglobin), platelets (to address the thrombocytopenia), and fresh frozen plasma to replace lost clotting factors (as supported by increased coagulation times).

She was paralyzed and sedated to allow better control of her ventilation. Tromethamine (THAM) was trialed to address her metabolic acidosis however, this derangement was best treated with increased cellular perfusion and respiration. Additional padding was placed in dependant areas to mitigate the effects of movement and increased bleeding. Transport to the PICU was uneventful.

Upon arrival to the PICU, she was immediately prepped for dialysis catheter placement as she was stabilized from a hemodynamic standpoint during transport. She was placed on continuous renal replacement therapy (CRRT) and after several days of close management, her urine output improved.

She spent an additional week in the ICU where she was weaned from the ventilator and sent to the oncology floor where her cancer management was continued. Despite all that this patient had been through over the course of her acute illness, her neurologic status remained in-tact with only minor cognitive deficits.

Conclusion
TLS is a potentially life-threatening complication of cancer management. When called to transport a critically ill child with a history of malignancy, the critical care transport provider should have a high index of suspicion and be ready to manage serious metabolic and electrolyte disturbances. As in any complex illness, understanding what to expect will aid the clinician in this.

References
1. Barton ED, Collings J, Deblieux PM, Gisondi MA and Nadel ES (Eds.). James G. Adams: Emergency Medicine. Saunders-Elsevier. 2008. pp. 2096-2098.

2. Cairo MS, Bishop M. Tumour Lysis Syndrome: New Therapeutic Strategies and Classification. British Journal of Haematology 2004; 127(1). pp. 3-11

3. Halfdanarson TR, Hogan WJ and Moynihan TJ. Oncologic Emergencies: Diagnosis and Treatment. Mayo Clinic Proceedings 81(6). June 2006. pp. 835-848.

4. Horton TM and Steuber CP. Overview of the Treatment of Acute Lymphoblastic Leukemia in Children. Up to Date online 18.1. January 2010. www.uptodate.com. Accessed 12June2010.

5. Kobayashi D, Wofford MM, McLean TW and Lin JJ. Spontaneous Tumor Lysis Syndrome in a Child with T-Cell Acute Lymphoblastic Leukemia. Pediatric Blood Cancer 2010; 54. pp. 773-775.

6. Marx, Hockenberger and Walls (Eds.). Rosens Emergency Medicine: Concepts and Clinical Practice (7th Ed.). Mosby-Elsevier. 2010. pp. 1594-1595.

7. Zonfrillo MR. Management of Pediatric Tumor Lysis Syndrome in the Emergency Department. Emergency Medicine Clinics of North America; 27. 2009. pp. 497-504.

Recommended for you

Join the discussion

Copyright © 2020 EMS1. All rights reserved.